Pennsylvania, 2009Flash Flooding and Damaging Winds in Pennsylvania, August 10, 2009
August 10, 2009 · NWS CLE · 5 events in 2 counties and zones
A cold front was located northwest of the region during the afternoon and evening hours of the 10th. A warm and unstable airmass caused showers and thunderstorms to develop shortly after noontime and persist through the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $745,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front was located northwest of the region during the afternoon and evening hours of the 10th. A warm and unstable airmass caused showers and thunderstorms to develop shortly after noontime and persist through the afternoon and evening hours. Some of the thunderstorms became severe producing severe winds and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 10, 12:59 PM EST, 47 minutes earlier.
Area forecast discussion, Aug 10, 12:59 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
159 PM EDT MON AUG 10 2009
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION THIS EVENING...BRINGING
SHOWERS AND THUNDERSTORMS TO THE LOWER GREAT LAKES REGION. HIGH
PRESSURE WILL RETURN TO THE AREA ON TUESDAY WITH DRY WEATHER AND
NORMAL TEMPERATURES EXPECTED THROUGH THE REST OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ALL QUIET ACROSS THE FORECAST AREA AS OF 10AM...HOWEVER I EXPECT
THAT TO CHANGE AS WE GET CLOSER TO NOON AND BEYOND. GOT A LOOK AT
THE 12Z NAM AS WELL AS THE MOST RECENT RUC13...CAPES ARE ALREADY
APPROACHING 2000J/KG ACROSS A GOOD MAJORITY OF THE AREA. SURFACE
TEMPS WARMING QUICKLY WHILE TEMPS AT BOTH 850MB AND 700MB ARE
DROPPING SLIGHTLY. THIS DIFFERENTIAL TEMPERATURE ADVECTION ALONG
WITH NUMEROUS LINGERING BOUNDARIES FROM OVERNIGHT CONVECTION LEADS
ME TO BELIEVE THAT SHOWERS AND THUNDERSTORMS WILL DEVELOP QUICKLY
THIS AFTERNOON. THE PLACEMENT OF THESE STORMS IS A BIT MURKY AT
THE MOMENT BUT I DREW IN THE HIGHEST POPS ACROSS THE WESTERN HALF
OF THE AREA IN CLOSE PROXIMITY TO A PRE-FRONTAL SURFACE TROUGH.
ALREADY IN AN SPC SLIGHT RISK AND WILL WAIT TO SEE IF ANY SORT OF
WW COMES OUT LATER TODAY.
ANOTHER WARM DAY TODAY BUT HEAT INDICES LOOK TO REMAIN JUST BELOW
ADVISORY CRITERIA. NO HEAT HEADLINES TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS
TONIGHT WITH COLD FRONT PUSHING EAST INTO THE REGION. THERE IS THE
POSSIBILITY THAT SOME OF THE THUNDERSTORMS WILL BE SEVERE EVEN INTO
THE EVENING HOURS.
ACTIVITY GRADUALLY EXITS TO THE EAST TUESDAY MORNING AND BRINGS AN
END TO THE PRECIPITATION AS HIGH PRESSURE BUILDS EAST OVER THE
REGION. HIGH PRESSURE WILL BECOME THE DOMINANT WEATHER FEATURE
WEDNESDAY THROUGH THURSDAY NIGHT.
TEMPERATURES THROUGH THIS PERIOD WILL SLIP BACK DOWN TO MORE
REASONABLE LEVELS AS SLIGHTLY COOLER AIR WORKS ITS WAY SOUTH INTO
THE REGION BY MID WEEK. THIS WILL BE SHORT LIVED AS WARM AIR
ADVECTION TAKES PLACE BY WEDNESDAY NIGHT INTO THURSDAY.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
PLENTY OF HIGH PRESSURE FOR FRIDAY AND THE WEEKEND. THE GFS IS
TRYING TO HINT AT SOME QPF IN THE RETURN FLOW SATURDAY NIGHT AND
SUNDAY IN THE EASTERN PORTION OF THE FORECAST AREA. AT THIS TIME THE
ECMWF HAS IT DRY WITH PLENTY OF UPPER RIDGING ALOFT AND AT THE
SURFACE. WENT CLOSE TO GRIDDED MOS FOR THE TEMPERATURES AND THAT
SEEM TO FOLLOW LOCAL SCHEMES.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THUNDERSTORMS ALREADY DEVELOPING NEAR AND AHEAD OF A TROUGH AXIS
THAT IS LOCATED FROM SOUTHERN ONTARIO INTO NORTHWESTERN OHIO.
APPEARS THAT KTOL IS IN THE CLEAR AND KFDY HAS ONLY A SMALL WINDOW
OF OPPORTUNITY THROUGH 19Z-20Z. ADDITIONAL CONVECTION IS
DEVELOPING ALONG THE HIGHER TERRAIN OF NW PA INTO ASHTABULA
COUNTIES. THIS CONVECTION MAY MOVE VERY LITTLE SO THIS COULD BE A
PROLONGED PERIOD OF RAINFALL. ERIE WILL GET ANOTHER ROUND OF
THUNDERSTORMS OFF OF LAKE ERIE AFTER 20Z.
ELSEWHERE STRONG TO SEVERE CONVECTION WILL CONTINUE TO DEVELOP WITH
STRONG GUSTY WINDS POSSIBLE. AS TROUGH AXIS PASSES THE MVFR/IFR
CONDITIONS SHOULD IMPROVE THROUGH THE EVENING. WILL THEN HAVE TO
WATCH FOR A RETURN OF SOME LOWER CEILINGS AND FOG AHEAD OF A COLD
FRONT THAT WILL ARRIVE TUESDAY MORNING.
.OUTLOOK...SOME MVFR CEILINGS POSSIBLE INTO TUESDAY MORNING. OTHER
MAINLY VFR.
&&
.MARINE...
SOUTHWEST WINDS WILL CONTINUE TO DECREASE THIS MORNING AHEAD OF A
WEAK COLD FRONT THAT WILL MOVE THROUGH OVERNIGHT. AT THIS TIME NOT
EXPECTING WINDS TO BE STRONG ENOUGH TO WARRANT A SMALL CRAFT
ADVISORY. SPECIAL MARINE WARNINGS WILL BE ISSUED THIS AFTERNOON AND
TONIGHT FOR STRONG TO SEVERE THUNDERSTORMS. FOR MID WEEK A NORTHEAST
FLOW WILL DEVELOP...WAVES COULD BE 2 TO 4 FEET...THIS WILL HAVE TO
BE MONITORED. OTHER THEN THE THUNDERSTORMS FOR TODAY AND TONIGHT AND
THE NORTHEAST FLOW FOR WEDNESDAY THE LAKE SHOULD BE QUIET.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...LEINS
NEAR TERM...LEINS
SHORT TERM...LOMBARDY
LONG TERM...KIELTYKA
AVIATION...MULLEN
MARINE...KIELTYKA
Hazardous weather outlook, Aug 10, 3:16 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
416 AM EDT MON AUG 10 2009
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-110830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
416 AM EDT MON AUG 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING
AND COULD PRODUCE STRONG DAMAGING WINDS. THE STORMS WILL BE THE
RESULT OF A PRE FRONTAL TROUGH AND COLD FRONT EXPECTED TO MOVE
ACROSS THE REGION THIS AFTERNOON AND TONIGHT.
HEAT INDEX VALUES ARE NOT EXPECTED TO REACH HEAT ADVISORY CRITERIA
FOR TODAY BUT TEMPERATURES ARE EXPECTED TO CLIMB TO AROUND 90
DEGREES IN MANY AREAS. THE COMBINATION OF HIGH TEMPERATURES AND
HUMIDITY CAN LEAD TO HEAT RELATED DISORDERS. CAUTION SHOULD BE
EXERCISED TODAY BY AVOIDING OVEREXERTING THE BODY DURING THE HEAT
OF THE DAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
LOMBARDY
Thunderstorm Wind, Erie
- When
- August 10, 1:46 PM EST
- Where
- Erie County, Waterford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $120,000
- Reported by
- Emergency Manager
- Coordinates
- 41.950, -79.980
Many trees were reported down in the area. Several houses sustained damage from fallen trees.
Flash Flood, Erie
- When
- August 10, 2:30 PM EST to 6:00 PM EST
- Where
- Erie County, 0.69 mi N of Waterford to 0.88 mi NNW of Waterford
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 41.960, -79.981
Training thunderstorms produced nearly 3.5 inches of rain in less than 2 hours in south-central Erie county just north and west of Waterford, PA. Flash flooding ensued on several smaller creeks in the area, including an unnamed tributary to Le Boeuf Creek which flows through the Rainbow Valley Mobile Home Park north of Waterford. Several mobile homes were flooded and had their foundation skirting ripped off by the fast moving water. State Route 19 flooded as well, with large logs deposited on the roadway by the fast moving water.
Thunderstorm Wind, Crawford
- When
- August 10, 3:15 PM EST to 3:30 PM EST
- Where
- Crawford County, Venango
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 41.770, -80.120
Numerous trees, large limbs were reported down throughout the area. Significant tree damage was reported at a golf course in Venengo where many trees and large limbs were reported down and golf carts were destroyed. Power lines were down as at least a few dozen power poles were knocked down.
Thunderstorm Wind, Crawford
- When
- August 10, 3:36 PM EST
- Where
- Crawford County, Meadville Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.630, -80.200
Automated weather observing equipment at the Meadville Airport measured a thunderstorm wind gust of 60 mph.
Flash Flood, Crawford
- When
- August 10, 4:30 PM EST to 7:30 PM EST
- Where
- Crawford County, Venango to 1.38 mi N of Venango
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.770, -80.120
Heavy rainfall of up to 3 inches in 2 hours caused flash flooding on small creeks and streams in north central Crawford County near Venango. A moblie home was flooded, and US Highway 6/19 north of Venango was closed due to the high water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 10, 2009$665,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, August 10, 2009$499,000 · 1 in hail · 20 events
- Damaging Winds in Pennsylvania, August 10, 2009$300,000 · 50 kt wind · 6 events
- Flash Flooding and Lightning Strike in West Virginia, August 10, 2009$340,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 10, 2009$229,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Oklahoma, August 10, 2009$75,000 · 65 kt wind · 16 events
- Damaging Winds in New York, August 10, 2009$53,000 · 61 kt wind · 18 events
- Flash Flooding and Hail in New York, August 10, 2009$95,000 · 50 kt wind · 5 events
- Hail in Kansas, August 10, 2009$100,000 · 1.25 in hail · 2 events
- Damaging Winds in Kansas, August 10, 2009$55,000 · 78 kt wind · 9 events
- Damaging Wind in Ohio, August 10, 2009$50,000 · 50 kt wind · 1 event
- Damaging Winds and Lightning Strike in Connecticut, August 10, 2009$40,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192155, 195255, 192156, 192154, 195256.